If you’re looking for skin care products that target acne and hyperpigmentation, you’ve likely heard of niacinamide. It’s a gentle ingredient that’s found in products such as serums.
Niacinamide is generally tolerated well by most people’s skin, but you might wonder if it can cause purging. “Purging” is another term for breakouts, though there are some differences.
Though some people do report experiencing irritation and breakouts after using the ingredient, niacinamide is unlikely to cause purging. That’s because it doesn’t affect the skin in a way that usually triggers purging.
Read on to learn about niacinamide, purging, and possible reasons why your skin might react to the ingredient.
Niacinamide, also known as nicotinamide, is another name for vitamin B3. It’s an antioxidant and anti-inflammatory ingredient found in topical skin care products and oral supplements.
In terms of skin health, niacinamide is used to:
- reduce swelling and redness
- decrease sebum (oil) production
- improve hydration
- stabilize the barrier function (protective ability) of skin
- minimize atypical pigmentation (coloring)
As a result, niacinamide may be used to treat skin conditions like:
A dermatologist may prescribe niacinamide as a compounded cream, but it’s also available in over-the-counter formulas.
In skin care, purging happens when an active ingredient increases the turnover rate of skin cells. This allows new skin cells to emerge, exposing healthier skin.
However, the process also forces out comedones. Comedones are follicles clogged with dirt and oil. They mostly commonly appear as blackheads or whiteheads.
This can cause a temporary increase in pustules, a form of acne that causes bumps filled with pus. It’s a possible side effect of active ingredients like retinoids, according to a
Purging vs. breakouts
Purging is similar to a typical breakout, but it’s also different in a few ways. Here’s the main distinction between them:
- Purging. These bumps occur in areas where you usually have pimples and last for only a short time.
- Breakout. This happens when your skin has a negative reaction to an ingredient. It affects areas where you typically don’t have pimples and the bumps last longer.
As mentioned earlier, niacinamide reduces how much sebum your skin makes and it improves hydration.
However, it doesn’t increase skin cell turnover. And since purging occurs due to cell turnover, a reaction to niacinamide likely isn’t going to include purging.
In fact, according to a 2016 review, the anti-inflammatory properties of niacinamide reduce pustules, a feature of purging. Its anti-sebum effects can also minimize comedones.
Overall, there isn’t a lot of research demonstrating negative reactions to topical niacinamide. The ingredient is typically well-tolerated and is not associated with adverse side effects at standard doses.
Some people do report irritation, dryness, and redness when using a high concentration of niacinamide (around 10 percent). Switching to a lower potency (around 4 or 5 percent) may be easier on your skin.
If you think you’re experiencing niacinamide purging, it may be due to another ingredient in the product you’re using. For example, some products contain both niacinamide and retinol, and retinol is an ingredient that may cause purging.
Although niacinamide doesn’t necessarily cause purging, it may cause irritation or bumps in some people.
If this happens, here’s what you can do:
- Check the other ingredients in your product. If it has comedogenic ingredients, like oleic acid or butyl stearate, consider switching to a noncomedogenic product.
- If the product has an active ingredient like retinol, the purging is likely due to that ingredient. It means the ingredient is doing its job, so continue using the product.
- Whether you have a purge or breakout, avoid scrubbing or exfoliating the bumps. This can cause more inflammation.
- Avoid picking at the acne and irritation. Try not to touch your face.
- Avoid using any new products or ingredients until the irritation calms down.
Sometimes, it can be difficult to know the exact ingredient that’s causing your symptoms. In this case, consider speaking with a dermatologist.
Tell them the exact product you’re using so they can check the ingredients list. From there, the dermatologist can examine your skin and determine what may be causing the irritation.
When to seek dermatologic care
If you have symptoms of a skin condition or a severe reaction to niacinamide, see a dermatologist. Get immediate medical help if you have:
- intense burning
- severe redness or pain
- signs of a skin infection, like pus
- a widespread rash
- irritation that persists even with a doctor’s treatment
If you develop a reaction after using niacinamide, it probably isn’t purging.
That’s because purging occurs when an ingredient increases skin cell turnover and niacinamide doesn’t have this effect on skin cells. The reaction is likely due to another ingredient in the product.
However, a high concentration of niacinamide can cause irritation. Try using a product with lower potency if this is happening.
If you have a severe reaction to niacinamide or any skin care ingredient, discuss your symptoms with a dermatologist.
You should also see a medical professional if you have a widespread rash, signs of an infection, or persistent irritation.